Hi all. New here. I just found your forum, and probably will just read for awhile. I'm not a diabetic, but share a house with a lady who is ("Marge"). She's had dibetes since 1985 (she's 61). Besides diabetes, she's also on high blood pressure and cholesterol meds.
I watched my mother die for 10 years before she finally went. Her diabetes was so severe that we were doing good to keep her BG level below 300. There were times it was so high (over 500) that it wouldn't register on her BG meter. She also had a triple bypass, congestive heart failure, and dementia, so it was a rough 10 years to go through. Hospital stays were the 'norm' for her (13 times one year).
Now, with Marge, I see some of the same things, and I really don't look forward to this, but she's been there for me for the last 9 years, and I'll do all I can to help her. That's why I'm here. By the way, her company did some "readjustments" about 6 months ago (she's been there 25 years), and she no longer has her health insurance. I don't know how long this will last, but for now she has to pay for Dr. visits, lab, and meds herself. I help out as much as I can, but I can't do much (I'm 58, and not in the greatest of health, and don't have a lot of money myself).
Her doctor just started her on insulin 2 weeks ago, as well as changing all her meds. She doesn't want to give herself the shots, so I'm doing it. I used to do it occasionally for my mother, but still had to read up on it a bit to remember the basics. I've read that insulin should be clear (the type she's taking), and should be taken out of the refrigerator 30 minutes before the shot so it's closer to room temp. Hopefully, that's right, since that's what I'm doing. I also try to give it to her in different locations, since I seem to remember not to give it in the same place all the time.
She asked me last night why it sometimes stings about 2-3 minutes after I give her the shot. I don't know why, or if I'm doing something wrong. Would appreciate some guidance there if anyone has some comments about it.
I also don't know why she says her heart seems to race a little after getting her shot. Don't know if it's the insulin doing it or just stress from getting it.
Next, she doesn't understand, if her BG is down to 90, why she has to take the insulin anyway, then eat something sweet so her BG doesn't drop too low (she takes her shot in the PM). I can't answer that....I don't know why. I'm hoping someone here will have some thoughts on that.
Finally, I'm still not totally sure about what BG levels are dangerous (what's too low and what's too high). I do know if it gets down to 50, it's a problem and she needs to get it back up (so I've read, anyway). I don't know what the "cutoff point" is between safe and unsafe levels (high or low, either one). If it's 60, is she still OK? If it's 125, is she OK? And I could use some thoughts on what to look for by way of symptoms that her BG is too low or high. She has complained of some dizzy spells the last month or so, although not really bad ones. Still, she cancelled a one-day trip a week ago because she felt light-headed.
Anyway, sorry for the long post, but I needed for you to understand the basic situation. Hoping someone will have some advice on how I can best help her.
Thanks for any thoughts.